Title

Is Inappropriate Documentation of Penicillin Allergy Related to Overuse of Aztreonam?

Abstract

Background: Penicillin allergy is one of the most common drug allergies, with a 10% prevalence in the United States. Only 10% of patients who self-report a penicillin allergy will react if given penicillin, and only 1% will experience an Immunoglobulin E (IgE) mediated reaction if exposed to a cephalosporin or carbapenem. These patients who self-report a penicillin allergy are commonly treated with second line antibiotics such as aztreonam, leading to unnecessary adverse events, the development of resistant organisms such as vancomycin-resistant enterococci (VRE), and an increased prevalence of Clostridioi-des difficile infections (CDI). A “Beta lactam allergy assessment and alternatives to aztreonam” protocol was implemented at Homestead Hospital (HH), in order to minimize aztreonam usage while optimizing antimicrobial therapy. Despite improvements in the susceptibility rates of Pseudomonas aeruginos a to aztreonam from 59% in 2016 to 64% in 2017, HH continues to have the lowest susceptibility rate within the Baptist Health South Florida (BHSF) system, which might be attributed to the over-use of this antibiotic.

Purpose: This study is to determine whether aztreonam overuse is directly associated with inappropriate allergy assessment and documentation. In addition to evaluate the existing penicillin allergy documentation at HH in order to improve the current “Beta lactam allergy assessment and alternatives to aztreonam” protocol.

Methods: A retrospective chart review of 154 patients who received aztreonam from June 1 2017 to July 31 2018 was done. Patients 18 years and older who received aztreonam within the aforementioned time frame were included in the study. Each chart was reviewed to determine appropriateness of allergy documentation, previous beta lactam administration and tolerance, concomitant antibiotic use, and appropriateness of aztreonam indication. The use of aztreonam was considered inappropriate in the absence of a documented severe penicillin allergy or in patients for whom beta lactam antibiotics were administered without an allergic reaction according to current guidelines and HH protocols. The criteria used to assess allergy documentation were severity and description of event in accordance to the HH protocol.

Results: At HH, 149 (96.75%) patients receiving aztreonam self-reported a penicillin allergy, and 65 (44%) patients received a beta lactam despite self-reporting a penicillin allergy, from which 63 (97%) of them tolerated the antibiotic uneventfully. 84 (56%) patients reporting a penicillin allergy did not receive a beta lactam antibiotic. Of these, only 19 (23%) reported a severe penicillin allergic reaction. Beta lactams administered to patients who self-reported a penicillin allergy included 3 rd generation cephalosporins (37%), carbapenems (34%), and 4 generation cephalosporin (31%). Allergies were inappropriately documented in 77 (50%) patients, with description of allergy being the most common missing parameter. 127 (85%) patients received multiple antibiotics. 32 (21%) patients received one additional antibiotic; 50 (32.5%) received two antibiotics; 39 (25%) received a combination of three antibiotics, and 6 (4%) received 4 antibiotics. The most common antimicrobial agents were vancomycin, levofloxacin and clindamycin. 73 (53%) patients receiving aztreonam were prescribed a second line agent due to the monobactam’s narrow spectrum of coverage. Aztreonam was inappropriately used in 133 (87%) patients. The indication assessment for this antibiotic was not feasible in 8 (5%) patients due to inappropriate allergy documentation.

Conclusions: In this retrospective chart review it was found that inappropriate penicillin allergy documentation leads to aztreonam overuse. Due to the narrow spectrum of coverage of aztreonam, patients required multiple antibiotics, including vancomycin, levofloxacin, and clindamycin. Although the impact of this on drug resistance such as VRE, CDI prevalence, and antibiotic-associated adverse events was not an endpoint in our study, we acknowledge these are potential consequences of inappropriately labeling patients with penicillin allergy. Further studies addressing the implications of multiple antibiotic use in patients self-reporting a penicillin allergy is recommended.

Publication Date

10-25-2019

Presented At:

14th Annual BHSF Research Conference

Content Type

Poster Presentation

This document is currently not available here.

Share

COinS